Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Cheyenne, WY

July 5, 2005Banner County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 5, 2005, 2:57 PM MDT for Banner County, Nebraska; Laramie County, Wyoming. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2005, 2:57 PM MDT (20:57 UTC)
Expired
Jul 5, 2005, 3:46 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Banner County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:45 PM MDTHAIL 0.885 Nw Harrisburg, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:25 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 052058
SVRCYS
NEC007-WYC021-052145-
/O.NEW.KCYS.SV.W.0103.050705T2057Z-050705T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA
  NORTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 345 PM MDT

* AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ALBIN...OR ABOUT 41 MILES NORTHEAST OF
  CHEYENNE...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN BANNER COUNTY AT 310 PM MDT

LAT...LON 4154 10420 4138 10420 4141 10384 4164 10380

$$

WEILAND
2 follow-up statements
000 
WWUS55 KCYS 052122
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT TUE JUL 5 2005

NEC007-WYC021-052145-
/O.CON.KCYS.SV.W.0103.000000T0000Z-050705T2145Z/
BANNER NE-LARAMIE WY-
322 PM MDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM MDT FOR
NORTHEASTERN LARAMIE AND WESTERN BANNER COUNTIES...

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES WEST OF HARRISBURG...OR ABOUT 23 MILES NORTHWEST OF
KIMBALL...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISBURG BY 335 PM MDT
  WILDCAT MOUNTAIN BY 340 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN
WYOMING.

LAT...LON 4154 10420 4138 10420 4141 10366 4169 10368

$$

RUBIN
000 
WWUS55 KCYS 052146
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT TUE JUL 5 2005

NEC007-WYC021-052154-
/O.EXP.KCYS.SV.W.0103.000000T0000Z-050705T2145Z/
BANNER NE-LARAMIE WY-
345 PM MDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LARAMIE AND
WESTERN BANNER COUNTIES EXPIRED AT 345 PM MDT...

A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NORTH CENTRAL 
AND NORTHEAST BANNER COUNTY UNTIL 445 PM MDT. 

THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LARAMIE 
COUNTY AND WESTERN BANNER COUNTY HAS BEEN ALLOWED TO EXPIRE AT 345 
PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN
WYOMING.

LAT...LON 4154 10420 4138 10420 4141 10366 4169 10368

$$

RUBIN/COPLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:48 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 5, 2:48 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT TUE JUL 5 2005

.SHORT TERM...SCATTERED TSTMS...SOME SEVERE...EXPECTED THRU THIS
EVENING PER CONVECTIVE PARAMETERS...SPC DAY 1 OTLK AND THE
SWOMCD...WHICH LOOK GOOD. THANK YOU TO SPC FOR EXCELLENT HEADS UP
WITH PRODUCTS. SOMEWHAT MITIGATING FACTOR FOR AREAL TSTM COVERAGE
WILL BE THE LOCATION OF THE PASSING SHORTWAVE TROF AND LARGE SCALE
DESCENT AS EVIDENCED BY QG ANALYSIS...WHICH WILL LIKELY KEEP GREATER
COVERAGE OF TSTMS EAST AND SOUTH OF OUR COUNTY WARNING AREA. SEVERE
STORMS MOST LIKELY ACROSS THE WRN NEB PNHDL PER CONVECTIVE
PARAMETERS. LESS TSTM AREAL COVERAGE WED AFTN WITH WARMING ALOFT.
RUBIN

.LONG TERM...FOR WEDNESDAY NIGHT THROUGH SATURDAY...FEW SUBTLE MODEL
DIFFERENCES CONVECTIVE WISE EACH EVENING AS ETA MORE BULLISH ON
CONVECTIVE INITIATION ESPECIALLY TOMORROW NIGHT OVER THE BLACK HILLS
WHICH PROPAGATES SSE INTO OUR NE ZONES.  THREW A SLIGHT CHANCE OF
-TSRA IN OUR NE ZONES FOR TOMORROW NIGHT...ATTM THREAT MARGINAL AT
BEST.  ALOFT...UPPER RIDGE CONTINUES TO BUILD THROUGH THE END OF THE
WEEK MINIMIZING CONVECTION DUE TO WAA ALOFT PLACING A DECENT CAP IN
THE MIDLEVELS.  IN RESPONSE TO UPPER RIDGING...EXPECT TEMPS TO
INCREASE AS WELL.  PAC NW TROF DEEPENS OFF WEST COAST SATURDAY
MIGRATING RIDGE AXIS OFF INTO THE CENTRAL PLAINS...THAT BEING
SAID...AREA REMAINS UNDER W/NW FLOW ALOFT AS ABOVE NORMAL TEMPS
CONTINUE.

SATURDAY NIGHT THROUGH TUESDAY...WEAK SOUTHWESTERLY FLOW ALOFT SAT
NIGHT AND SUNDAY WILL CONTINUE MON BEFORE BECOMING MORE ZONAL TUE.
OVERALL UPPER FLOW PATTERN IS RIDGY WITH LITTLE IN THE WAY OF
FORCING OR DYNAMICS. EVEN THE NORMAL SUMMERTIME PATTERN OF
AFTERNOON/EVENING INSTABILITY LOOKS TAME WITH RELATIVELY WARM
TEMPERATURES AT MID LEVELS SERVING TO CAP THE ATMOSPHERE AND
PRECLUDE CONVECTION. TEMPERATURES WILL BE WARM TO HOT WITH HEIGHTS
AND THICKNESS VALUES SOMEWHAT ABOVE NORMAL EVEN FOR JULY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 5, 10:40 AM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT TUE JUL 5 2005

NEZ001>003-019>021-054-055-061130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1040 AM MDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD OR DEVELOP ACROSS MOST OF THE
NEBRASKA PANHANDLE THIS AFTERNOON INTO THIS EVENING. A FEW OF THE
STORMS WILL LIKELY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WIND GUSTS. ADDITIONALLY...THE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LATE DAY THUNDERSTORMS WILL AGAIN MOVE ACROSS THE REGION ON
WEDNESDAY. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO BE QUITE
STRONG. ON THURSDAY...A FEW WEAKER LATE DAY THUNDERSTORMS WILL BE
POSSIBLE...FOLLOWED BY DRY AND WARMER WEATHER FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

WYZ060-067>070-061130-
NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1040 AM MDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND EAST
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS FAR
SOUTHEAST WYOMING AND MOVE SOUTHEAST OUT OF THE AREA DURING THE
EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LATE DAY THUNDERSTORMS WILL AGAIN MOVE ACROSS THE REGION ON
WEDNESDAY. ONE OR TWO OF THEM WILL HAVE THE POTENTIAL TO BE STRONG.
ON THURSDAY...A FEW WEAKER LATE DAY THUNDERSTORMS WILL BE
POSSIBLE...FOLLOWED BY DRY AND WARMER WEATHER FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

WYZ059-061>066-061130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1040 AM MDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THE STRONGEST THUNDERSTORMS WILL PRODUCE
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUBIN

In the hours before

Local storm report, Jul 5, 9:54 AM MDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
954 AM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 S HARRISBURG          41.46N 103.74W
07/04/2005  1.00 INCH        BANNER             NE   TRAINED SPOTTER

            OCCURRED FROM 1800 TO 1815 COVERING THE GROUND. MINOR
            CROP DAMAGE REPORTED.

&&

JCD
Special weather statement, Jul 5, 1:26 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT TUE JUL 5 2005

NEZ001>003-019>021-054>055-WYZ059>060-064-066>069-060300-
BANNER-BOX BUTTE-CHEYENNE-DAWES-KIMBALL-MORRILL-SCOTTS BLUFF-
SIOUX-CONVERSE-NORTH LARAMIE RANGE-GOSHEN-LARAMIE RANGE-
CHEYENNE FOOTHILLS-NIOBRARA-PLATTE-
126 PM MDT TUE JUL 5 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
606 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 8 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BANNER... BOX BUTTE... CHEYENNE...
DAWES... KIMBALL... MORRILL...
SCOTTS BLUFF... SIOUX...

IN WYOMING THIS WATCH INCLUDES 5 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

IN SOUTHEAST WYOMING

GOSHEN... LARAMIE... PLATTE...

THIS INCLUDES THE CITIES OF...ALLIANCE...BAYARD...BRIDGEPORT...
CHADRON...CHEYENNE...DOUGLAS...GERING...GLENROCK...GUERNSEY...
HARRISBURG...HARRISON...KIMBALL...LUSK...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:01 PM MDTSevere Thunderstorm WarningCYSCheyenne49 min
Jul 5, 3:04 PM MDTSevere Thunderstorm WarningCYSScotts Bluff48 min
Jul 5, 3:39 PM MDTSevere Thunderstorm WarningCYSBanner54 min
Jul 5, 3:44 PM MDTSevere Thunderstorm WarningCYSMorrill56 min
Jul 5, 3:59 PM MDTSevere Thunderstorm WarningCYSKimball61 min
Jul 5, 4:19 PM MDTSevere Thunderstorm WarningCYSBox Butte58 min
Jul 5, 4:51 PM MDTSevere Thunderstorm WarningCYSKimball55 min
Jul 5, 5:00 PM MDTTornado WarningCYSBox Butte31 min
Jul 5, 5:41 PM MDTSevere Thunderstorm WarningCYSSioux34 min
Jul 5, 5:43 PM MDTSevere Thunderstorm WarningCYSDawes62 min
Jul 5, 3:22 PM MDTSevere Thunderstorm WarningCYSGoshen34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.